Florida, 2022

Damaging Winds in Florida, November 30, 2022

November 30, 2022 · NWS MOB · 3 events in 3 counties and zones

A very warm and moist airmass developed ahead of a strong cold front. Thunderstorms developed ahead of the front and produced damaging winds across the Florida panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very warm and moist airmass developed ahead of a strong cold front. Thunderstorms developed ahead of the front and produced damaging winds across the Florida panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Nov 30, 4:18 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Nov 30, 4:18 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
418 AM CST Wed Nov 30 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 216 AM CST Wed Nov 30 2022

By 6 am/12Z, a line of active convection is anticipated to be
along the I-65 corridor which progresses fairly quickly eastward,
exiting the area by about 9 am/15Z with a cold front following
shortly behind. Severe storm development is possible with the line
of storms and also with leading discrete convection. Dry
conditions follow in the wake of the front through Thursday as
much drier air flows into the area and a large surface ridge
builds into the eastern states. Highs today will occur early this
morning and range from the mid to upper 60s well inland to the
lower 70s closer to the coast, then temperatures drop off through
the day in the wake of the cold front. Lows tonight range from the
lower to mid 30s well inland to around 40 at the immediate coast.
Highs on Thursday range from the mid to upper 50s well inland to
the lower 60s closer to the coast. A high risk of rip currents is
in effect through this evening, then a low risk follows for
Thursday. /29

&&

.SHORT TERM...
(Thursday night through Friday night)
Issued at 216 AM CST Wed Nov 30 2022

A fairly zonal flow prevails over the area as a broad upper ridge
will be in place over the Gulf, and a vigorous upper trof
advances from the western states to across the northern/central
Plains. A deep surface low develops in response to the upper trof
and brings a cold front across the Plains to near the lower/mid
Mississippi River valley by late Friday night. A large surface
ridge over the eastern states meanwhile moves off to the east,
though leaves a surface ridge in place over the extreme
southeastern states. Dry deep layer air over the area Thursday
night stages a comeback during the period, with precipitable water
values increasing to around 1.5 inches generally along and west
of I-65 with values down to 1.3 inches further to the east.
Despite the fairly significant improvement in deep layer moisture,
the approaching front looks to still be sufficiently to the west
to stay with a dry forecast through the period. Lows Thursday
night range from 35 to 40 well inland to the upper 40s at the
immediate coast. Highs on Friday range from the mid 60s well
inland to around 70 near the coast. Lows Friday night typically
range from the 50s inland to around 60 closer to the coast and
over extreme southeast Mississippi. A low risk of rip currents
Thursday night will be followed by a moderate risk for Friday and
Friday night. /29

&&

.LONG TERM...
(Saturday through Tuesday)
Issued at 216 AM CST Wed Nov 30 2022

A cold front located near the lower/mid Mississippi River valley
at the beginning of the period moves slowly southward through much
of the area through Saturday night. The frontal boundary generally
meanders over the area on Sunday before lifting off to the north
on Monday.  Have gone with slight chance to chance pops for much
of the area for Saturday and Saturday night, though have kept dry
conditions near the coast for now.  Slight chance pops continue
well inland on Sunday, then dry conditions prevailing on Monday.
Slight chance to chance pops return to nearly the entire area on
Tuesday as another cold front approaches from the west. /29

&&

.MARINE...
Issued at 216 AM CST Wed Nov 30 2022

A cold front approaching from the north moves through the marine
area today with a moderate to strong northerly flow following in
the wake of the front. A small craft advisory is in effect for
much of the marine area beginning at noon today through Thursday
morning.  A moderate to strong easterly flow develops Thursday
afternoon into Thursday night which gradually evolves into a light
to moderate southeasterly flow by Saturday. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      72  38  62  45  71  60  77  61 /  70   0   0   0   0   0  20  20
Pensacola   76  42  64  49  71  62  77  63 / 100   0   0   0   0   0  10  10
Destin      78  46  65  53  71  63  77  65 / 100   0   0   0   0   0  10  10
Evergreen   70  33  61  37  68  52  75  57 /  80   0   0   0   0   0  20  20
Waynesboro  66  33  56  36  66  55  74  56 /  20   0   0   0   0  10  30  30
Camden      68  33  56  37  65  52  73  54 /  40   0   0   0   0   0  30  30
Crestview   74  38  61  42  69  54  76  59 / 100   0   0   0   0   0  10  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until 7 AM CST this morning for ALZ051>055-261-262.

     High Rip Current Risk through this evening for ALZ265-266.

FL...High Rip Current Risk through this evening for FLZ202-204-206.

MS...Flood Watch until 7 AM CST this morning for MSZ067-075-076-078-
     079.

GM...Small Craft Advisory from noon today to 3 AM CST Thursday for
     GMZ630.

     Small Craft Advisory from noon today to 9 AM CST Thursday for
     GMZ631-632.

     Small Craft Advisory from noon today to noon CST Thursday for
     GMZ650-655-670-675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Nov 30, 3:47 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
347 AM CST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 AM     TORNADO          FRUITDALE               31.34N 88.41W
11/30/2022                   WASHINGTON         AL   EMERGENCY MNGR

            DEBRIS SIGNATURE NOTED ON RADAR. EMERGENCY
            MANAGEMENT PRELIMINARILY REPORTS MAJOR
            DAMAGE IN THE FRUITDALE COMMUNITY. TIME
            ESTIMATED FROM RADAR.

&&

21/CLL
Local storm report, Nov 30, 4:50 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
450 AM CST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     TORNADO          7 SSW STATE LINE        31.34N 88.51W
11/30/2022                   GREENE             MS   EMERGENCY MNGR

            DAMAGE TO TREES ALONG HIGHWAY 57 TO THE
            SOUTH OF JOHNSON CREEK BAPTIST CHURCH.

&&

JLH
Special weather statement, Nov 30, 5:46 AM CST, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
546 AM CST Wed Nov 30 2022

ALZ059-060-FLZ203-205-301245-
Covington AL-Escambia AL-Okaloosa Inland FL-Santa Rosa Inland FL-
546 AM CST Wed Nov 30 2022

...Strong thunderstorms will impact portions of southeastern
Escambia, Covington, northern Okaloosa and northeastern Santa Rosa
Counties through 645 AM CST...

At 546 AM CST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 7 miles north of Opp
to near Riverview. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Andalusia, Opp, Florala, Laurel Hill, Lockhart and Riverview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 600 AM CST for south central
Alabama. A Tornado Watch also remains in effect until 1100 AM CST for
south central Alabama...and northwestern Florida.

&&

LAT...LON 3099 8639 3077 8639 3105 8715 3122 8677
      3119 8676 3118 8672 3119 8672 3119 8670
      3125 8670 3144 8625 3144 8619 3100 8619
TIME...MOT...LOC 1146Z 288DEG 22KT 3138 8622 3106 8701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MM
Local storm report, Nov 30, 6:04 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
604 AM CST WED NOV 30 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 AM     TORNADO          1 NNE FRUITDALE         31.35N 88.41W
11/30/2022                   WASHINGTON         AL   EMERGENCY MNGR

            TREES AND POWERLINES DOWN ALONG WITH
            STRUCTURAL DAMAGE.

&&

JLH

The radar

The Mobile radar (KMOB), 90 km away, was scanning. The volume nearest the first event began at 12:09 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Escambia

When
November 30, 6:09 AM CST to 6:11 AM CST
Where
Escambia County, 1 mi NNW of Gonzalez
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.593, -87.306

High winds damaged a carport awning.

Thunderstorm Wind, Santa Rosa

When
November 30, 6:27 AM CST to 6:29 AM CST
Where
Santa Rosa County, Milton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.630, -87.030

High winds downed trees and powerlines on Munson Highway.

Thunderstorm Wind, Okaloosa

When
November 30, 7:15 AM CST to 7:17 AM CST
Where
Okaloosa County, 2 mi NE of Valparaiso
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
30.500, -86.476

High winds downed a tree on a house.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067110, 1067111, 1067288.